Contact us 24/7
View all

Antibiotics Linked to Increased Risk of Death

Zaha Irfan3 years ago

Data from a large group of patients enrolled at US Veterans Affairs recently concluded that treatment with the antibiotic azithromycin is linked to a significant increase in the risk of death and cardiac arrhythmia in the first five days of treatment.  

Significant Rise in Risk of Fatalities

According to Medscape, the study consisted of data from 979,380 patients who received an outpatient prescription of amoxicillin, 594,792 who received azithromycin, and 201,798 who were prescribed levofloxacin.

It was revealed that patients that received the azithromycin therapy had a 48% higher risk of death and a 77% higher risk of cardiac arrhythmia during the first five days of treatment.

Although these elevated risks did not extend beyond day five, researchers were quick to point out that azithromycin is a short-course antibiotic which is typically prescribed for 5 days.

The research also showed a significant increase in the risk of death and cardiac arrhythmia in patients taking levofloxacin. This risk presented itself during all ten days of treatment, but was 143% to 149% higher within the first five days.

Both drugs were compared against the effects of amoxicillin.

The research, which was published in the March 10, 2014 edition of the Annals of Family Medicine, pointed out that patients have safer antibiotic options available to them, especially if they are old or have a history of cardiac problems.

Concern over Azithromycin Raised in Previous Studies

Questions about the serious cardiovascular effects of azithromycin emerged in 2012, after a study published in the New England Journal of Medicine showed that there was a rise in the risk of cardiovascular deaths within the first five days of patients commencing treatment.

Similar risks were also observed in patients taking the antibiotic levofloxacin.

The US Food and Drug Administration (FDA) had also previously linked the use of azithromycin to potentially fatal arrhythmia among patients.

Patients most at risk from the serious side effects of the medications are those with existing prolonged QT interval, low levels of potassium or magnesium, or those currently taking antiarrhythmic medications. The elderly and patients with a high risk for cardiovascular disease were also considered to be more susceptible to the side effects of azithromycin.  

Lead author of the Annals of Medicine study, Dr. Gowtham Rao, warned that medical professionals should seriously weigh the risks and benefits of antibacterial therapies before prescribing them. He also stated that patients should be encouraged to be a part of the decision making process in determining what course of medication would be the best match for their personal condition.   

There has recently been a serious backlash in the medical community against the use of azithromycin for treating common infections. The concern is that it is too often used, and has the potential result in widespread bacterial resistance.  


If you’ve been injured, we can help. Contact us